Kansas, 2012Winter Storm in Kansas, December 31, 2012
December 31, 2012 · NWS DDC · 12 events in 12 counties and zones
An upper level storm system moved east across the plains on Sunday night, December 30th, and crossed Western Kansas during the day Monday, December 31st. This was the largest snow producing system of the season, thus far.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved east across the plains on Sunday night, December 30th, and crossed Western Kansas during the day Monday, December 31st. This was the largest snow producing system of the season, thus far. The highest snowfall report was 10 inches, from 10 miles east-northeast of Richfield in Morton County. There was a 45 mile wide swath of 6 to 9 inches from southern Stanton County through Garden City in Finney County to Hays in Ellis County. From 4 to 5 inches of snow fell in a 30 to 50 mile wide strip from Liberal in Seward County through Dodge City in Ford County to near Larned in Pawnee County. There was an area of 2 to 3 inches of snow which fell from Meade in Meade County to Coldwater in Comanche County to St. John in Stafford County. The snow dwindled to flurries during the evening of New Year’s Eve.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 31, 5:23 AM CST, 37 minutes earlier.
Area forecast discussion, Dec 31, 5:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CST MON DEC 31 2012
...UPDATED FOR AVIATION...
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 355 AM CST MON DEC 31 2012
IMMEDIATE FORECAST ISSUE IS THE CURRENT EVENT THAT STARTED SHORTLY
AFTER MIDNIGHT. THE MAIN QUESTION IS JUST HOW MUCH SNOW WILL FALL.
THE MOST GLARING ELEMENT ON THE OVERNIGHT U/A ANALYSIS WAS THE
130KT UPPER JET IN THE VICINITY OF EL PASO, PLACING MUCH OF MY CWA IN
THE LEFT EXIT REGION. PRECIPITATION STARTED SHORTLY AFTER MIDNIGHT
MOST LIKELY IN THE REGION OF UVV ASSOCIATED WITH THIS EXIT REGION.
DURING THE NIGHT IT WOULD APPEAR THAT ISENTROPIC LIFTING WAS
COMMENCING ALONG WITH FRONTOGENETIC FORCING DEVELOPING BISECTING
MY FORECAST AREA. THE MAIN UPPER SHORT WAVE THAT WAS OVER SOUTHERN
ARIZONA WAS BEGINNING TO EJECT EAST AND NORTHEAST SO THERE SHOULD
BE AN EXTENDED PERIOD OF PRECIPITATION ALTHOUGH THERE MAY BE A
BRIEF LULL LATER THIS MORNING.
THERE WAS A BRIEF PERIOD OF LIGHT SLEET BEFORE QUICKLY
TRANSITIONING TO ALL SNOW WITH WET BULBING TAKING PLACE...EXCEPT FOR
AREAS ALONG THE OKLAHOMA BORDER WHERE THE COLUMN HAD NOT COOLED
ENOUGH TO FLIP OVER. THE NAM CONTINUES IT'S TREND OF EXCESSIVE
SNOWFALL OF 6 TO 8 INCHES ACROSS THE NORTHWEST HALF OF MY AREA AND
SOME OF THE HIGH RESOLUTION MODELS ARE IN AGREEMENT. I DID BUMP
AMOUNTS UP A TAD BUT I'M NOT CONFIDENT IN THE BULLISH AMOUNTS BY
THESE MODELS AND WANT TO PLAY THIS CONSERVATIVELY. IF TRENDS
DURING THE EARLY MORNING SUPPORT THE HIGHER AMOUNTS THE WINTER
WEATHER ADVISORY IN EFFECT CAN BE UPGRADED BUT FOR NOW THE
AMOUNTS FORECAST OF 3 TO 5 INCHES SHOULD BE SUFFICIENT. SURFACE
WINDS SHOULD NOT BE MUCH OF AN ISSUE WITH THIS EVENT.
DURING THE LATE MORNING AND INTO THIS AFTERNOON THE MODELS
INDICATE THE HEAVIEST PRECIPITATION SHOULD LIFT NORTH AND BY THIS
EVENING MOST OF THE SNOW SHOULD BE TAPERING OFF.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 355 AM CST MON DEC 31 2012
FOR TUESDAY, CLOUDY SKIES WITH A FEW SNOW FLURRIES WILL BE ENDING IN
THE MORNING AS RESIDUAL SHORTWAVE ENERGY EXITS TO THE EAST. SKIES
LOOK TO BECOME PARTLY CLOUDY LATE. A SECONDARY SHOT OF COLD AIR WILL
MOVE INTO THE PLAINS ON WEDNESDAY WITH A NORTHERN BRANCH UPPER LEVEL
SHORTWAVE TROUGH MOVING IN FROM THE NORTHERN PLAINS. THIS FEATURE
MAY PRODUCE SOME MID LEVEL CLOUDINESS BY WEDNESDAY AFTERNOON WITH
SOME ARCTIC AIR STAYING MAINLY TO THE EAST AND NORTHEAST. THE
SHORTWAVE TROUGH THEN MOVES SOUTHEAST INTO THE CENTRAL AND SOUTHERN
PLAINS INTO THURSDAY AND FRIDAY. FOR THE WEEKEND THE GFS AND
CANADIAN MODELS SHOW ANOTHER NORTHERN BRANCH UPPER LEVEL SHORTWAVE
TROUGH MOVING FROM THE INTERMOUNTAIN WEST AND INTO THE CENTRAL AND
NORTHERN PLAINS ON SATURDAY THEN EXITING SUNDAY WITH DRY NORTHWEST
FLOW IN THE WAKE. NO PRECIPITATION IS EXPECTED WITH THIS NORTHWEST
FLOW SHORTWAVE.
OVERNIGHT LOWS ARE FORECAST TO BE IN THE SINGLE DIGITS TO LOW TEENS
ON WEDNESDAY MORNING THEN IN THE TEENS INTO THE WEEKEND. DAYTIME
HIGHS WITH SOME SNOW PACK ARE FORECAST TO BE IN THE MID TO UPPER 20S
INTO THURSDAY, THEN WARM INTO THE 30S TO AROUND 40 INTO THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 514 AM CST MON DEC 31 2012
EXPECT IFR CONDITIONS TO CONTINUE WITH SNOW AS AN UPPER LEVEL
TROUGH CONTINUES TO MOVE INTO WESTERN KANSAS TODAY. A VORT MAX
WILL MOVE RAPIDLY NORTHEASTWARD AHEAD OF THE LOW AND SHOULD EXIT
SOUTHWEST AND SOUTH CENTRAL KANSAS BRINGING MVFR TO VFR CONDITIONS
WITH LIGHT SNOW OR FLURRIES BY AROUND 21Z AT KGCK AND KDDC AND
AROUND 00Z AT KHYS. NORTH TO NORTHEAST WINDS WILL BE FROM 10 TO
15KT TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 28 13 26 7 / 90 40 10 0
GCK 26 11 27 5 / 90 50 10 0
EHA 27 10 27 11 / 80 30 10 0
LBL 29 11 27 6 / 90 20 10 0
HYS 26 13 25 6 / 90 70 10 0
P28 34 17 28 14 / 90 40 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 PM CST /9 PM MST/ THIS EVENING
FOR KSZ030-031-043>046-061>066-074>081-084>090.
&&
SHORT TERM...HUTTON
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Dec 31, 4:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CST MON DEC 31 2012
KSZ030-031-043>046-061>066-074>081-084>090-011045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
445 AM CST MON DEC 31 2012 /345 AM MST MON DEC 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL 10 PM THIS
MONDAY EVENING. AN UPPER LEVEL STORM MOVING INTO THE HIGH PLAINS
WILL PRODUCE WIDESPREAD 3 TO 5 INCH SNOW AMOUNTS BY THE TIME THE
SNOW DIMINISHES THIS EVENING. HOWEVER, AMOUNTS WILL BE LESS IN THE
PRATT AND MEDICINE LODGE AREAS. FOR DETAILS PLEASE SEE THE LATEST
WINTER WEATHER MESSAGE.
SPOTTERS AND WEATHER OBSERVERS ARE ENCOURAGED TO PROVIDE SNOWFALL
AMOUNTS BY CONTACTING OUR OFFICE THROUGH TWITTER, FACEBOOK OR CALLING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Winter Storm, Trego
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Trego forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Six inches of snow fell at Trego Center with 8 to 9 inches across southeast Trego county.
Winter Storm, Scott
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Scott forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Seven inches of snow fell at Scott City.
Winter Storm, Lane
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Lane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Six inches was reported from a spotter 7 miles west-southwest of Dighton.
Winter Storm, Ness
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Ness forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Snowfall of 5 1/2 inches was reported from a spotter 10 miles south of Beeler.
Winter Storm, Kearny
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Kearny forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported in Lakin.
Winter Storm, Finney
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported in Garden City.
Winter Storm, Grant
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported in at a location 4 miles northwest of Hickock.
Winter Storm, Haskell
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 6.2 inches was reported in at a location 7 miles west-southwest of Sublette.
Winter Storm, Morton
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported in at a location 1 mile southwest of Richfield.
Winter Storm, Stanton
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 9 inches was reported in at a location 4 miles south of Big Bow.
Winter Storm, Ellis
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported in Ellis.
Winter Storm, Gray
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 6 inches was report 5 miles south of Ingalls.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, December 31, 20121 injured · $20,000 · 65 kt wind · 1 event
- Winter Weather in Nebraska, December 31, 20128 events
- Winter Storm and Winter Weather in Kansas, December 31, 20126 events
- Winter Weather in Texas, December 31, 20125 events
- Winter Weather in Oklahoma, December 31, 20123 events
- Winter Storm in Arizona, December 31, 20122 events
- Heavy Snow in Kansas, December 31, 20122 events
- Heavy Snow in Arizona, December 31, 20121 event
- Frost and Freeze in Oregon, December 31, 20121 event
- Heavy Snow in Kansas, December 31, 20121 event
- High Wind in Texas, December 31, 201250 kt wind · 1 event
- Flood in Arkansas, December 31, 2012$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431959, 431960, 431961, 431962, 431963, 431964, 431965, 431966, 431967, 431968, 431970, 431971.